Illinois, 2006

Winter Storm in Illinois, January 20 to 21, 2006

January 20 to 21, 2006 · NWS LOT · 9 events in 9 counties and zones

A winter storm moved across Northern Illinois during the afternoon and evening hours on Friday, January 20th and the early morning hours of Saturday, January 21st. Snow begin to fall during the afternoon hours and continued through evening hours and was heavy at times.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A winter storm moved across Northern Illinois during the afternoon and evening hours on Friday, January 20th and the early morning hours of Saturday, January 21st. Snow begin to fall during the afternoon hours and continued through evening hours and was heavy at times. A band of very heavy snow fell across Kane County, southeast McHenry County, northwest Cook county and most of Lake County. Snowfall amounts in this band ranged from 10 to 12 inches. Outside of this heavy band, snowfall amounts ranged from 6 to 9 inches, but snowfall amounts tapered off quickly across south central Dupage and south central Cook counties, with those areas receiving 3 to 5 inches of snow. Some of the largest snowfall amounts included 12.0 inches in Elgin in Kane County; 11.7 inches in Grayslake in Lake County; 11.5 inches in Shabbona in DeKalb County; 11.0 inches Barrington in Cook County; 9.0 inches in Paw Paw in Lee County; 8.0 inches in Belvidere in Boone County; 6.7 inches in Spring Grove in McHenry County and 6.5 inches in Mendota in Lasalle County. Chicago Ohare Airport measured 4.7 inches and Rockford Airport measured 5.0 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 20, 4:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 20, 4:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CST FRI JAN 20 2006

.DISCUSSION...

HEAVY SNOW WARNING THAT WAS IN EFFECT FOR NORTHEAST ILLINOIS AND FAR
NORTHWEST INDIANA HAS BEEN DOWNGRADED TO A WINTER WEATHER ADVISORY.

PCPN HAS BLOSSOMED ACROSS NRN IL THIS AFTERNOON AS INCREASING
FORCING HAS RESULTED IN SATURATION OF COLUMN. MIXED PRECIP BUT
BASICALLY SN OVER NW 1/3 OF FA WITH RA TO SE. ALSO HAS BE ISOLD
THUNDER AND A CONT POSSIBILITY THIS EVE WITH STEEPENING LAPSE RATES
ABV INVERSION. INCREASING BAROCLINICITY ACROSS IL WITH TEMPS NR 60
IN CNTRL IL S OF BOUNDARY AND UPR 20S IN SRN WI. MODELS CONTD STG
WAA ALOFT OVR FA THIS EVE LOOKS GOOD AS NEARBY PROFILERS...VAD WINDS
AND ACARS DATA MEASURING 35-50KT DEEP SW FLO ABV COOL LYR OVR NRN
IL. THIS WL COUNTER EFFECTS OF DYNAMIC COOLING FM THE STRONG UVV AND
PREVENT WHOLESALE CHANGE OVR TO SN TIL LATER THIS EVE AFT SFC AND H8
CIRCULATIONS HAVE PROGRESSED TO THE E AND DEEPER CAA SETS IN. STILL
EXPECT A FEW HR PD WHERE SN WILL FALL AT A GOOD CLIP...BUT WITH MUCH
OF PNPN IN LIQUID FORM IN NE AND CNTRL IL INTO NW IND...AND FAST
SPEED OF SYSTEM LIMITING DURATION OF EVENT...AS WELL AS RELATIVELY
WRM GROUND AND AIR TEMPS...AND WEIGHT OF WET SNOW SETTLING QUICKLY
AS IT FALLS...TOTAL ACCUMULATIONS ONLY EXPECTED IN 3-5 INCH
RANGE...BLO HVY SNO WARNING CRITERIA.

STORM HAS LATE WINTER/EARLY SPRING CHARACTERISTICS RATHER THAT WHAT
WE SHUD SEE IN DEAD OF WINTER...WITH SIMMILAR PATTERN TO CONT.
RIDGING ALREADY MOVG E OVR NRN RCKYS AS NEXT SHRTWV PUSHES INLAND FM
NW PAC COAST. UPR RDG AND ACCOMPANYING BACKING LO LVL FLO ARRIVES
ACROSS UPR MIDWEST AND WRN GRTLKS BY LATER SAT WITH CLRG SKIES AND
MILD TEMPS. LO PRES ASSOCIATED WITH THIS SYSTEM TO TRACK WELL N
ACROSS N WOODS AND NRN GRTLKS SAT NITE AND SUN WITH MINIMAL/NO
THREAT OF PCPN LOCALLY. WITH CONTINUATION OF FLO OFF PAC INTO NEXT
WEEK. SOME QUESTION AS TO HOW FAR FLO WILL DIP INTO GRTLKS AROUND
MID WEEK...SO HAVE TRENDED TEMPS A LITTLE MORE TWRD NORMALS BUT
STILL KEPT ABV THEM GIVEN TREND OF LAST SEVERAL WEEKS.

TRS

&&

.AVIATION DISCUSSION REGARDING 00Z TAFS...

A MESSY SITUATION IS UNDERWAY FOR AVIATION WEATHER CONCERNS.  IFR TO
LIFR CONDITIONS WILL PREVAIL THROUGH THE NIGHT.  THE INITIAL HOUR OR
TWO FOR THE CHICAGO AREA TAFS WILL BE DIFFICULT FOR TIMING THE
CHANGE OVER FROM A WINTERY MIX OF RA/PL TO SN.  CURRENT THINKING
BASED ON TIMING THE CHANGE-OVER LINE FROM RADAR TRENDS WOULD HAVE
THESE TAF SITES CHANGING OVER TO ALL SNOW BY AROUND 01Z.  RFD HAS
BEEN ALL SN FROM THE ONSET OF PCPN AS IT HAS BEEN MORE ENTRENCHED IN
DEEP LAYER COLD AIR.  HAVE STARTED OUT ALL OF THE 00Z TAFS AS ALL
SN...BUT THERE WILL LIKELY BE A BRIEF PERIOD OF WINTERY MIX FOR THE
FIRST HOUR.  UPPER DYNAMICS WILL BE THE BEST BETWEEN 01-05Z FOR
ACCUMULATING SNOW.  GIVEN THAT LOW-LEVEL TEMPS ARE ONLY SLIGHTLY
LOWER THAN FREEZING...-01C TO -03C...SNOW OVER THE CHICAGO AREA TAF
SITES WILL BE WETTER/SLUSHIER.

CEILINGS WILL WILL REMAIN IFR OVERNIGHT.  RAGGED CEILINGS AT THE ERN
TAF SITES WILL BE BOUNCING AROUND BETWEEN IFR AND LIFR FOR THE FIRST
FEW HOURS OF THE TAF PD...BUT AS THE PCPN CHANGEOVER
OCCURRS...CEILINGS SHOULD SETTLE DOWN TO A COME CONSISTENT
LEVEL...BUT SOLIDLY IN IFR RANGES.  VISIBILITY WILL ALSO BE QUITE
VARIABLE...INITIALLY...BUT AS THE BEST DYNAMICS MORE OVERHEAD AND
SNOWFALL RATES INCREASE...THERE SHOULD BE A PERIOD OF 1/4 TO 1/2SM.

THE SYSTEM RESPONSIBLE FOR THIS IS QUITE PROGRESSIVE AND PCPN IS
EXPECTED TO WIND DOWN BY AROUND 10Z. THE CUT-OFF SHOULD BE QUICK
WITH MODEL TIME SECTIONS SHOWING A SHARP RH DROPOFF BEFORE 12Z.
THERE SHOULD ONLY BE A SHORT LINGERING PERIOD OF MVFR CIG/VIS BEFORE
IMPROVING TO VFR CONDITIONS BY AROUND SUNRISE.  SKIES SHOULD
SCATTERS BY AROUND 14Z AND GO SKC BY AROUND 17Z.

WINDS WILL REMAIN AROUND 10KT THROUGH THE NIGHT AND WITH THE SNOW
HAVING A WET/SLUSHY CHARACTER...REDUCTION IN VIS DUE BLOWING SNOW
WILL NOT BE A PROBLEM TONIGHT.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...WINTER WX ADVISORY TONIGHT N OF KANKAKEE AND IL RIVERS.
.IN...WINTER WX ADVISORY TONIGHT N OF KANKAKEE RIVER.
.LM...SMALL CRAFT ADVISORY TONIGHT AND EARLY SATURDAY.
Hazardous weather outlook, Jan 20, 4:30 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CST FRI JAN 20 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-211200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CST FRI JAN 20 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT NORTH OF THE KANKAKEE AND
ILLINOIS RIVERS. MIXED RAIN...SLEET AND SNOW WILL CHANGE TO ALL SNOW
DURING THE EVENING. THE SNOW WILL END OVERNIGHT. TOTAL ACCUMULATIONS
OF 2 TO 5 INCHES OF HEAVY WET SNOW WILL OCCUR. THERE IS A CHANCE OF
A THUNDERSTORM ACROSS THE AREA THIS EVENING.

REFER TO THE LATEST FORECASTS AND STATEMENTS FOR DETAILS ON THIS
STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL AMOUNTS ARE ENCOURAGED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-211200-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CST FRI JAN 20 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS FOR
HAZARD WAVE CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WAVES FOR SMALL CRAFT WILL PERSIST INTO SATURDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, McHenry

When
January 20, 8:00 PM CST to January 21, 4:00 AM CST
Where
McHenry forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
January 20, 8:00 PM CST to January 21, 4:00 AM CST
Where
Boone forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Storm, Lake

When
January 20, 8:00 PM CST to January 21, 4:00 AM CST
Where
Lake forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Winter Storm, Cook

When
January 20, 8:00 PM CST to January 21, 4:00 AM CST
Where
Cook forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Du Page

When
January 20, 8:00 PM CST to January 21, 4:00 AM CST
Where
Du Page forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Storm, Kane

When
January 20, 8:00 PM CST to January 21, 4:00 AM CST
Where
Kane forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Storm, De Kalb

When
January 20, 8:00 PM CST to January 21, 4:00 AM CST
Where
De Kalb forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Lee

When
January 20, 8:00 PM CST to January 21, 4:00 AM CST
Where
Lee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Storm, La Salle

When
January 20, 8:00 PM CST to January 21, 4:00 AM CST
Where
La Salle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486212, 5486213, 5486214, 5486215, 5486216, 5486217, 5486218, 5486219, 5486220.